The association between inhibition of tumor necrosis factor-alpha (TNF-α) in patients with rheumatoid arthritis (RA) and juvenile rheumatoid arthritis (JRA) and the onset of inflammatory bowel disease (IBD) is unclear. We sought to evaluate this association by analyzing adverse events (AEs) reported to the Food and Drug Administration Adverse Event Reporting System (FAERS) with a standardized scoring tool for drug-induced AEs. A search of the FAERS for RA or JRA (January 2003-December 2011) reported with adalimumab, certolizumab pegol, etanercept, golimumab, or infliximab was performed. This dataset was then queried for cases indicating IBD. Full-length reports were accessed using the Freedom of Information Act and organized by age, sex, concomitant medications, co-morbidities, type of TNF-α inhibitor used, and diagnosis/treatment details. The Naranjo score was used to determine whether the drug-induced AEs were definite, probable, possible, or doubtful. There were 158 cases of IBD after TNF-α inhibitor exposure in RA or JRA patients. Use of the Naranjo score revealed that, in a majority of the cases (71.5 %), TNF-α inhibitor exposure was considered a 'possible' cause. A majority of the 'probable cases' in JRA were reported with etanercept (40 patients, 90.91 %). There were no 'definite' cases of anti-TNF-induced IBD. After applying the Naranjo scale, a weak association between new-onset IBD and TNF-α inhibitor therapy in RA patients and a moderately strong association especially with etanercept exposure in JRA patients was observed. However, causality cannot be determined due to limitations of the FAERS and the Naranjo score.